Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 137, NWS Mobile, AL

May 29, 1999Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 29, 1999, 12:36 PM CDT for Mobile County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 1999, 12:36 PM CDT (17:36 UTC)
Expired
May 29, 1999, 1:15 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 291741 RRA
SVRMOB
ALC097-291815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1236 PM CDT SAT MAY 29 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOBILE COUNTY IN ALABAMA
  THIS INCLUDES THE CITIES OF...CHICKASAW...SARALAND...SATSUMA

* UNTIL 115 PM CDT

* AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF SATSUMA...MOVING NORTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER CREOLA AT 1245 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 AM CDT, 9 hours 36 minutes earlier.

Area forecast discussion, May 29, 3:00 AM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 AM CDT SAT MAY 29 1999

LATEST SAT PICS AND UPPER PLOTS SHOW PERSISTENT S/W TROF OVER THE
LOWER MS VALLEY AND E TX ADVANCING EASTWARD SLOWLY TOWARD THE
CENTRAL GULF COAST. AS A RESULT WEAK IMPULSES OF POSITIVE ENERGY IN
THE MID LEVELS OF THE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF
SCATTERED CONVECTION FOR MOST OF THE REGION THROUGH MON. LATEST RAOB
DATA UPSTREAM STRETCHING EASTWARD ALONG THE IMMEDIATE GULF COAST
CONTINUES TO SHOW INCREASED MOISTURE DEPTH FROM EARLIER IN THE
WEEK.

LATEST PROGGS BASICALLY ALL MODELS SHOW GRADUAL INCREASED IN SLY
FLOW IN THE LOW TO MIDDLE LEVELS OF THE ATMOSPHERE FOR MOST OF THE
CENTRAL GULF COAST REGION...INCLUDING INTERIOR SECTIONS OF THE
FORECAST AREA...IN RESPONSE TO DEEPENING S/W TROF OVER E TX AND
WESTERN SECTIONS OF THE LOWER MS VALLEY. AS A RESULT INCREASED MID
LEVEL FORCING COMBINED WITH DEEPER MOISTURE AND HIGHER INSTABILITY IN
PLACE WILL GIVE WAY TO SLIGHTLY HIGHER POPS FOR THE NEXT FEW DAYS.
MOSTLY CLOUDY SKIES WILL ALSO GIVE WAY TO TEMPS MAINLY IN THE MIDDLE
80S FOR MOST LOCATIONS. AS FOR SEVERE THREAT MAIN CONCERN WILL BE
LOCALLY HEAVY RAINFALL AMOUNTS WITH SOME OF THE STRONGER SLOWER
MOVING STORMS...FREQUENT LIGHTNING ALONG WITH THE BASIC ISOLATED
CASES OF LARGE HAIL AND MINOR WIND DAMAGE WITH SOME OF THE STRONGER
CELLS DURING THE AFT AND EVE HRS.

OVER THE COASTAL WATERS HIGH PRES BUILDING OVER THE SE ATL AND E
GULF WILL GIVE WAY TO A GRADUAL INCREASE IN SLY FLOW ESPECIALLY
DURING THE AFT HRS NEAR MAX HEATING INLAND. SCT TO WIDELY SCT
CONVECTION ALSO LIKELY WITH CURRENT PATTERN TO THE W. SEAS BUILDING
POSSIBLY TO 3 FT BY MON AFT FOR NOW.

MOB 86/69/86/69 5353  PNS 84/70/86/70 5353
DTS 83/70/83/70 4353  GZH 87/66/86/67 5353 32

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.